Virginia, 2009

Damaging Wind in Virginia, June 20, 2009

June 20, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of Westmoreland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of Westmoreland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 1:07 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 20, 1:07 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT SAT JUN 20 2009

.SYNOPSIS...
HIGH PRESSURE REMAINS OVER THE GULF COAST STATES TODAY...EXTENDING
UP INTO THE CAROLINAS. AN AREA OF LOW PRESSURE AND ASSOCIATED
COLD FRONT WILL MOVE JUST NORTH THE REGION THIS AFTERNOON. THE
LOW WILL THEN STALL JUST OFF THE NORTHERN MID ATLANTIC COAST
SUNDAY THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO MAJOR CHANGES TO PREV FCST THINKING. MADE ONLY MINOR CHANGES
TO SKY/POPS/TEMPS BASED ON LATEST RADAR/SATELLITE/OBS TRENDS.

HIGH PRESSURE OVER THE NE GULF THIS MORNING...WITH UPR RIDGE
EXPECTED TO REMAIN FIRMLY IN PLACE OVER THE GULF COAST STATES
THROUGH TONIGHT. SFC LOW CURRENTLY OVER THE GREAT LAKES WILL MOVE
ALONG THE NORTHERN PERIPHERY OF THE RIDGE AND INTO THE NEW ENGLAND
STATES BY THIS EVNG. THE GFS AND NAM ARE FAIRLY CONSISTENT WITH
THE TRACK OF THIS LOW (INTO SE NY BY LATE EVNG)...BUT THE ECMWF
TAKES THE LOW SLIGHTLY FURTHER SOUTH. THE GFS AND NAM SEEM TO HAVE
A BETTER HANDLE ON THE PRESENT POSITION...AND HAVE LEANED TOWARDS
A BLEND OF NAM/GFS POPS FOR TDY.

HIGHEST POPS WILL BE IN OUR NORTHERN COUNTIES THIS MORNING AS MCS
CURRENTLY BACK OVER OH/IN HEADS INTO PA. BY THIS AFTN...ACTIVITY
SHOULD BE MAINLY OVER THE EASTERN SHORE ALTHOUGH WITH PLENTY OF
AVAILABLE MOISTURE AND INSTABILITY...WOULDNT RULE OUT SOME SCT
ACTIVITY INLAND AS WELL.

SPC HAS OUR ENTIRE AREA IN A SLIGHT RISK FOR TDY. THINKING IS THAT
THE BNDRY LYR WILL HAVE TIME TO DESTABILIZE BEFORE ACTIVITY MAKES IT
INTO OUR NORTHERN AREAS/EASTERN SHORE. WITH MID-LYR FLOW INCREASING
AS S/W APPROACHES...SHEAR WILL ALSO BE SUFFICIENT FOR SUPERCELLS (45
TO 50KT 0 TO 6KM BULK SHEAR AS FCST BY THE GFS OVER THE EASTERN
SHORE THIS AFTN). AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.
WILL HIGHLIGHT THESE POTENTIAL THREATS IN THE HWO.

WITH THE AMOUNT OF CLOUD COVER UP NORTH FROM THIS FEATURE...TEMPS
UP IN NORTHERN PORTIONS OF THE CWA SHOULD BE HELD IN THE LWR 90S
(VA) AND EVEN IN THE UPR 80S FOR THE MD EASTERN SHORE. WITH LESS
CLOUD CVR DOWN SOUTH...TEMPS WILL STILL BE ABLE TO MAKE IT UP INTO
THE MID TO UPR 90S. DEW PTS WILL STILL BE IN THE LWR 70S TDY (WENT
SLIGHTLY LWR THAN GUIDANCE DUE TO W WINDS)...SO FOR SOME AREAS
(ESP INLAND ALONG THE VA/NC BORDER)...HEAT INDICIES WILL APPROACH
105 DEGREES (CRITERIA FOR A HEAT ADVISORY). CURRENT T/TD GRIDS
DONT JUSTIFY AN ADVISORY AT THIS TIME...BUT IF DEW PTS ARE COMING
IN A LITTLE HIGHER THAN EXPECTED (OR TEMPS GET A DEGREE OR TWO
HIGHER THIS AFTN)...ONE MIGHT BE NEEDED LATER TDY IN THE
AFOREMENTIONED AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE LOW MOVES OFF THE NJ/NY COAST SUNDAY MORNING. MODELS AGREE ON
STALLING THIS LOW OFF THE COAST THROUGH THE EARLY PART OF NEXT
WEEK...ALTHO THE EXACT LOCATION AND STRENGTH OF THE LOW REMAINS TO
BE SEEN. WILL KEEP THE HIGHEST CHANCE FOR PRECIP RIGHT ALONG THE
COAST...AND ONLY SLIGHT CHANCE INLAND. HIGH TEMPS WILL BE COOLER ON
SUNDAY BEHIND THE COLD FRONT RANGING FROM THE LWR 80S AT THE BEACHES
TO UPR 80S INLAND...THEN EVEN COOLER ON MONDAY WITH PERSISTENT N/NW
FLOW AROUND THE PESKY LOW...UPR 70S AT THE COAST TO MID 80S INLAND.
LOW TEMPS WILL ALSO BE COOLER BOTH SUNDAY AND MONDAY NIGHTS...LWR TO
UPR 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE ECMWF AND GFS ARE IN BETTER ACCORD WITH THE MAIN FEATURES NEXT
WEEK COMPARED TO THE EARLIER RUNS OVER THE PAST COUPLE OF DAYS.
SPECIFICALLY...WITH THE EVENTUAL CLOSED/STATIONARY LOW OFFSHORE
ON MONDAY...AND GRADUAL DISSIPATION (AND GRADUAL NORTHWARD TRACK)
TUE THROUGH THU. BASED ON THE LATEST GUIDANCE/TRENDS...HAVE
MAINTAINED SLIGHT RAIN CHANCES (20% TOPS) OVER FAR ERN VA/NERN NC
AND THE LOWER ERN SHORE MON NIGHT THROUGH TUE NIGHT. OTHERWISE...
BUILDING/DEEPENING RIDGE...WITH WARMING TEMPS ALOFT...WILL LIMIT
RAIN CHANCES FURTHER WED AND THU. CAN NEVER RULE OUT A WIDELY
SCATTERED SHOWER/TSTM DURING PEAK HEATING HOURS THIS TIME OF YEAR...
HOWEVER GIVEN THE SMALL CHANCE (LIMITED AREAL COVERAGE) HAVE OPTED
TO KEEP THE MENTION OUT OF THE FCST. CHANCES FOR SHOWERS/TSTMS
PICK UP AGAIN LATE THU NIGHT AND ON FRI AHEAD OF THE NEXT COLD
FRONT...A FEATURE THAT ALSO HAS BEEN HANDLED REASONABLY WELL
(CONSIDERING 6-7 DAYS OUT) PER BOTH THE GFS/ECMWF. BASED ON THE
CONTINUITY OF THE MODELS...HAVE INCLUDED A CHANCE OF SHOWERS/TSTMS
IN THE FCSTS FOR NEXT FRI.

SLOW MOVING/EVOLVING UPPER LEVEL PATTERN THROUGH AT LEAST MIDWEEK
(UPR TROUGH AXIS E...RIDGE AXIS W OF FCST AREA) WILL MAKE FOR A
FAIRLY PERSISTENT TEMP PATTERN THROUGH WED. EXPECT NEAR NORMAL
MAX TEMPS (85-90 INLAND...80 TO 85 NEAR THE COAST)...COOLER NEAR
THE COAST NOT ONLY DUE TO THE LIKELIHOOD OF SEA BREEZE
CIRCULATIONS...BUT ALSO BECAUSE OF THE COOLER TEMPS ALOFT WITH
THIS REGION CLOSER TO THE UPPER TROUGH AXIS.

MORE WIDESPREAD 90S RETURN BY THE END OF THE WEEK...AS THE UPPER
TROUGH EAST DISSOLVES AND UPPER LEVEL HEIGHTS/THICKNESSES BUILD
ACROSS THE MID ATLC REGION FROM THE W.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR CONDS FROM RIC SOUTHWARD THIS AFTERNOON. LOCAL LIFR/IFR
CONDS ALONG THE EASTERN SHORE AS AN AREA OF SHRAS/TSTMS MOVES
THROUGH. SCTD SHWRS/TSTMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTN AND EARLY EVENING...HIGHEST CHANCES REMAINING NORTH. WSW TO W WINDS
WITH GUSTS 20-25 KT WILL CONTINUE INTO EARLY EVENING THEN DIMINISH
BY SUNSET. EXPECT MVFR VIS NEAR SBY AS PATCHY FOG DEVELOPS EARLY
SUN MORNING. WINDS PICK BACK UP AGAIN AROUND 12Z SUN WITH MORE OF
A NW COMPONENT AS A LOW MOVING OFF THE NJ/NY COAST BEGINS TO
GRADUALLY DEEPEN.

VFR CONDITIONS EXPECTED THROUGH WED. HIGH PRESSURE OVER THE SOUTH
CENTRAL US WILL HELP TO KEEP PRECIP CHANCES TO A MINIMUM THROUGH
THE MIDDLE OF THE WEEK. CHANCES OF PRECIP INCREASE A LITTLE BY THE
END OF A WEEK AS A FRONT APPROACHES FROM THE NW.

&&

.MARINE...
EXPECT INCREASING SSW FLOW TODAY OUT AHEAD OF A COLD FRONT
APPROACHING FROM THE NW...BUT GIVEN VERY WARM AIRMASS OVER
RELATIVELY COOL WATERS (LIMITED MIXING) WILL KEEP WINDS OVER THE BAY
& SOUND BELOW SMALL CRAFT ADVSY CRITERIA. STILL DO ANTICIPATE WINDS
TO BE AROUND 15 KTS BY LATE AFTN AND EVENING WITH A FEW GUSTS CLOSE
TO 20 KTS (JUST NOT FREQUENT OR WIDESPREAD ENOUGH TO JUSTIFY SCA
FLAGS).

UNUSUALLY STRONG SFC LOW MOVES OFF THE MID ATLC COAST SUNDAY/SUN
NIGHT (MSLP BEING NEARLY 4 STD DEV BELOW NRML FOR THE TIME OF YR).
GIVEN THE STRENGTH OF THE SFC PATTERN HAVE DECIDED TO RAISE SMALL
CRAFT AVSYS FOR ALL ZONES DURING THE DAY ON SUNDAY...EVEN THOUGH
COLD AIR ALOFT AND BETTER MIXING POTENTIAL LOOKS TO LAG UNTIL SUNDAY
NIGHT. WILL CARRY THE FLAGS THROUGH THE END OF 4TH PERIOD (THROUGH
SUNDAY NIGHT). BY MONDAY...WINDS DIMINISH BUT LATER SHIFTS WILL
PROBABLY NEED TO EXTEND THE HEADLINES ON THE COAST AND SRN BAY DUE
TO SEAS.

&&

.TIDES/COASTAL FLOODING...
WHILE TIDAL ANOMALIES HAVE DROPPED OFF QUITE A BIT...GNLY RUNNING
ONLY 0.5 TO 1 FT ABOVE NRML...THE ASTRONOMICAL TIDES ARE INCREASING
OVER THE NEXT 24 HRS. GNLY SW/OFFSHORE FLOW TODAY...AND WINDS
TURNING NW/OFFSHORE SUNDAY...SO IT DOES NOT LOOK LIKE THERE WILL BE
ANY FLOODING ISSUES. BY MONDAY...FLOW TURNS N OR NNE SO SOUTHERN BAY
AND AREAS FROM VA BCH SOUTH TO THE NC ZONES WILL LIKELY SEE
ANOMALIES INCREASING TO AT LEAST 1 FT ABOVE NRML...AND WILL NEED TO
MONITOR CLOSELY.

&&

.CLIMATE...
A VERY WARM DAY EXPECTED TDY...RECORD HIGH TEMPS FOR SELECTED SITES
ARE LISTED BELOW. CURRENT FCST DOES NOT INCLUDE ANY RECORD HIGH
TEMPS.

RIC...98 DEGREES IN 1933
ORF...99 DEGREES IN 1881
SBY...95 DEGREES IN 1924
ECG...102 DEGREES IN 1939

&&

.EQUIPMENT...
WIND SPEED AND DIRECTION DATA HAS BEEN RESTORED AT BUOY 44009 (20
NM E OF FENWICK ISLAND DE). FOR THE LATEST OBSERVATIONAL DATA GO
TO THE NDBC SITE AT...WWW.NDBC.NOAA.GOV

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ630>632-650-652-654.
     SMALL CRAFT ADVISORY FROM NOON SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ633-656-658.

&&

SYNOPSIS...JYM/JRL
NEAR TERM...JYM/JRL
SHORT TERM...JYM/JRL
LONG TERM...BKH
AVIATION...AM
MARINE...LKB
TIDES/COASTAL FLOODING...LKB
CLIMATE...JYM
EQUIPMENT...JRL
Hazardous weather outlook, Jun 20, 2:09 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
309 PM EDT SAT JUN 20 2009

NCZ017-102-VAZ098-211915-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-VIRGINIA BEACH-
309 PM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK FOR SOME OF THESE STORMS TO BECOME
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

IN ADDITION...TEMPERATURES THIS AFTERNOON WILL GET UP INTO THE
LOWER TO MID 90S. HEAT INDICES WILL APPROACH 100 DEGREES IN SOME
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ650-652-654-211915-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
309 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-656-658-211915-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
309 PM EDT SAT JUN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED WATERSPOUTS
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ632-211915-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
309 PM EDT SAT JUN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE
NORTHERN BAY AND NORTHERN COASTAL WATERS. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED WATERSPOUTS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>016-030>032-VAZ048-049-060>063-065>071-079>083-087>097-211915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
309 PM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK FOR SOME OF THESE STORMS TO BECOME
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

IN ADDITION...TEMPERATURES THIS AFTERNOON WILL GET UP INTO THE MID
TO UPPER 90S. HEAT INDICES WILL RANGE FROM 100 TO 104 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>025-VAZ064-072>078-084>086-099-100-211915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
NORTHAMPTON VA-
309 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630-631-211915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
309 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

LEWITSKY

In the hours before

Special weather statement, Jun 20, 11:02 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1202 PM EDT SAT JUN 20 2009

MDZ021-VAZ064-074-075-201700-
CAROLINE VA-DORCHESTER MD-ESSEX VA-WESTMORELAND VA-
1202 PM EDT SAT JUN 20 2009

...STRONG THUNDERSTORMS MOVING FROM NORTHEAST VIRGINIA TOWARDS THE
LOWER MARYLAND EASTERN SHORE...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 39 MILES NORTHWEST OF COLONIAL BEACH TO 33
MILES WEST OF MILFORD...OR FROM 6 MILES WEST OF SPRINGFIELD TO
LOUISA...MOVING EAST AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  COLONIAL BEACH AROUND 1225 PM EDT...
  MILFORD AROUND 1240 PM EDT...
  CAMBRIDGE AROUND 100 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jun 20, 12:00 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EDT SAT JUN 20 2009

MDZ021>025-VAZ099-201800-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES
MD-SOMERSET MD-WICOMICO MD-
100 PM EDT SAT JUN 20 2009

...SHOWERS AND THUNDERSTORMS APPROACHING THE LOWER MARYLAND EASTERN
SHORE...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM 19 MILES NORTH OF SALISBURY
TO 27 MILES WEST OF CRISFIELD...OR FROM SEAFORD TO 14 MILES
NORTHEAST OF CALLAO...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL
BE NEAR...
  SALISBURY AROUND 115 PM EDT...
  CRISFIELD AROUND 135 PM EDT...
  SNUG HARBOR AROUND 150 PM EDT...

WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING CAN BE EXPECTED IN THE PATH OF THESE STORMS. RUNOFF FROM
THE HEAVY RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON
ROADWAYS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

44
Special weather statement, Jun 20, 12:49 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
149 PM EDT SAT JUN 20 2009

VAZ072>074-077-078-083>086-090-091-201845-
ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND
VA-YORK VA-
149 PM EDT SAT JUN 20 2009

...STRONG THUNDERSTORMS APPROACHING THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM KING WILLIAM TO TOANO...MOVING EAST AT 30
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  CHRISTCHURCH AROUND 205 PM EDT...
  LOCUST HILL AROUND 210 PM EDT...
  MATHEWS AROUND 230 PM EDT...
  KILMARNOCK AROUND 240 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jun 20, 1:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
209 PM EDT SAT JUN 20 2009

VAZ099-201915-
ACCOMACK VA-
209 PM EDT SAT JUN 20 2009

...STRONG THUNDERSTORM APPROACHING ACCOMACK COUNTY...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 36 MILES WEST OF CHINCOTEAGUE...OR ABOUT 15 MILES
SOUTHWEST OF CRISFIELD...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR HARBORTON AT 235 PM EDT...PUNGOTEAGUE...
AND...ONANCOCK AT 240 PM EDT...MELFA...AND...KELLER AT 245 PM EDT...
LOCUSTVILLE AT 250 PM EDT...WACHAPREAGUE...AND...QUINBY AT 255 PM
EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS
UNTIL THE STORM HAS PASSED.

LEWITSKY
Special weather statement, Jun 20, 1:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT SAT JUN 20 2009

VAZ099-100-201930-
ACCOMACK VA-NORTHAMPTON VA-
224 PM EDT SAT JUN 20 2009

...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA EASTERN SHORE...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES WEST OF EXMORE TO 18 MILES WEST OF
CAPE CHARLES...OR FROM 9 MILES EAST OF KILMARNOCK TO NEW POINT
COMFORT...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR CAPE CHARLES AROUND 255 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jun 20, 2:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT SAT JUN 20 2009

VAZ064-074>077-202015-
CAROLINE VA-ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
312 PM EDT SAT JUN 20 2009

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK OF VIRGINIA...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES WEST OF COLONIAL BEACH...MOVING
SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POTOMAC
BEACH AT 320 PM EDT...COLONIAL BEACH AT 325 PM EDT...POTOMAC MILLS AT
330 PM EDT...POTOMAC MILLS AT 335 PM EDT...WESTMORELAND STATE PARK AT
340 PM EDT...CURRIOMAN LANDING AT 345 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

SMF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
June 20, 2:25 PM EST
Where
Westmoreland County, 1.09 mi W of Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.250, -76.970

Large tree and a pole were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185315.